CCB treatment was significantly associated with eczema of unexplained origin that resolved when the drug was withdrawn.
Summary Eczemas in the elderly often arise mysteriously and itch furiously.
New-onset, otherwise unexplained eczema that cannot be attributed to atopic disease, irritant or allergic contact dermatitis, or xerosis can lead to a poor quality of life in this population.
Previous studies suggest that patients older than 60 who develop chronic, unexplained eczema are taking more drugs than patients of the same age without eczema and that elderly patients with eczema of unknown cause had higher chronic drug intake than eczema patients in whom the cause was known.
In a case-control, multicenter study from France, researchers investigated medications as a possible cause of chronic eczema in patients older than 60.
They compared 102 eczema cases with 204 controls matched for age (mean, 76 years), sex (66% men), medical center, and inpatient or outpatient status at onset.
Drug exposure data came not only from the patients but also from pharmacy records.
The drugs most frequently used by these patients were diuretics, converting enzyme inhibitors, calcium channel blockers (CCB), lipid-lowering agents, and salicylates.
Eczema was significantly associated with use of CCB (odds ratio, 2.
Cessation of CCB was positively correlated with resolution of the eczema (83% of those who stopped CCB had complete resolution, compared with 33% who ceased other drugs and 20% who made no drug change).
Rechallenge elicited a high rate of exacerbation (8 of 9 who restarted CCB had recurrence within days).
The authors suggest a mechanism for CCB-related eczema: Photodegraded nifedipine stimulates uptake and retention of iron in keratinocytes, which can cause spongiosis and apoptosis (see J Invest Dermatol 2001; 116:774).
Most biopsies of patients with eczema did show “sparse keratinocyte necrosis.
Whether this will become a histologic marker for calcium channel blocker-related eczema remains to be seen.
An accompanying editorial points to several issues of concern: First, a selection bias may have made the findings inapplicable to non-hospital-based practices.
Second, the exact nature of the eruptions is in question, as photographs were not provided.
Third, although other drugs were not statistically significantly associated with eczema, in some cases they approached significance.Full Article